Horner’s syndrome is a rare side effect for patients receiving epidural anaesthesia. Studies described Horner’s syndrome due to cephalic spread of injected anaesthetics, a high spinal anaesthesia, or a sign of an inadvertent subdural block. A 31-year-old woman (Gravida 1 Para 0) at 40 weeks and 2 days had a caesarean section secondary to second stage arrest. Fourteen minutes after she received the lidocaine bolus, she became unresponsive with nystagmus, unequal pupils and no pupillary reflex. Head CT and MRI showed no intracranial haemorrhage and 2 hours later, she had spontaneous resolution of neurological symptoms with no further sequelae. Although Horner’s syndrome is a benign, transient process, clinicians should be mindful regarding epidural catheter placement causing subdural blocks resulting in spontaneous, reversible neurological deficits.
- obstetrics and gynaecology
Statistics from Altmetric.com
Contributors KJC and MC both prepared and obtained data required in drafting the case report. MC is the primary investigator/mentor and guided the manuscript preparation and revisions to reflect the learning objectives from this case. All authors listed discussed the necessary components needed in the manuscript to offer a lesson for future physicians.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Disclaimer Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.